Alert archive / Oregon / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 11, 2015, 3:15 PM PDT for Klamath County, Lake County, Oregon. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2015, 3:15 PM PDT (22:15 UTC)
- Expired
- May 11, 2015, 3:32 PM PDT
- In force
- 17 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 149 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS56 KMFR 112215 SVRMFR ORC035-037-112245- /O.NEW.KMFR.SV.W.0003.150511T2215Z-150511T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 315 PM PDT MON MAY 11 2015 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KLAMATH COUNTY IN SOUTH CENTRAL OREGON... SOUTHWESTERN LAKE COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 345 PM PDT * AT 315 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SPRAGUE RIVER PARK...OR 35 MILES WEST OF LAKEVIEW...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BLY AND SPRAGUE RIVER PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4232 12088 4233 12107 4259 12112 4257 12088 TIME...MOT...LOC 2215Z 185DEG 11KT 4238 12099 $$ BPN
1 follow-up statement
905
WWUS56 KMFR 112232
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
332 PM PDT MON MAY 11 2015
ORC035-037-112242-
/O.CAN.KMFR.SV.W.0003.000000T0000Z-150511T2245Z/
KLAMATH OR-LAKE OR-
332 PM PDT MON MAY 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KLAMATH AND
SOUTHWESTERN LAKE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4232 12088 4233 12107 4259 12112 4257 12088
TIME...MOT...LOC 2230Z 185DEG 11KT 4243 12098
$$
BPNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:47 PM PDT, 28 minutes earlier.
Area forecast discussion, May 11, 2:47 PM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
247 PM PDT MON MAY 11 2015
.SHORT TERM...WEATHER OVER THE NEXT SEVERAL DAYS WILL BE DICTATED BY
TWO UPPER LOWS...THE FIRST OF WHICH IS BRINGING SCATTERED SHOWERS
AND THUNDERSTORMS TO AREAS EAST OF THE CASCADES...AND A FEW
SHOWERS ALONG AND WEST OF THE CASCADES. A TENTH TO QUARTER INCH OF
PRECIPITATION HAS FALLEN...MOST OF IT OBSERVED ALONG AND EAST OF
THE CASCADES. A COMBINATION OF MODERATE SHEAR (0-6KM BULK SHEAR
20-30KT) AND MODERATE INSTABILITY (CAPE 500-1000 J/KG) HAS
PRODUCED ONE SEVERE HAIL REPORT OF 1 INCH DIAMETER IN SOUTHERN
LAKE COUNTY...AND WIND GUSTS NEAR 50 MPH. THIS SMALL CHANCE FOR
SEVERE THUNDERSTORMS CONTINUES THROUGH THE AFTERNOON...AND THEN
DIMINISHES OVERNIGHT. HOWEVER...THUNDERSTORMS ARE STILL POSSIBLE
IN PORTIONS OF LAKE AND MODOC COUNTIES DUE TO THE UPPER LOW ENERGY
MOVING CLOSER AND CONTINUING INSTABILITY ALOFT.
TONIGHT...SNOW LEVELS DROP TO BETWEEN 4000 AND 5000 FEET...SO SOME
SNOW SHOWERS ARE POSSIBLE IN THE HIGH TERRAIN AND EAST OF THE
CASCADES. THE IMPACT FROM THIS WILL PRIMARILY BE REDUCED
VISIBILITY...BUT SNOW IS NOT EXPECTED TO ACCUMULATE ON ROADWAYS
BECAUSE OF WARM SURFACE AND SUB-SURFACE ROAD TEMPERATURES GIVEN THE
LATE SPRING CONDITIONS. ONLY THE HEAVIEST SNOW SHOWERS COULD CAUSE
SLICK ROADS...AND WE EXPECT PRECIPITATION TO BE GENERALLY LIGHT
TONIGHT SO AGAIN...IMPACTS SHOULD BE MINIMAL BUT WORTH NOTING IF
PLANNING ON TRAVELING TONIGHT.
TOMORROW THE UPPER LOW MOVES OVERHEAD...CONTINUING A CHANCE FOR
THUNDERSTORMS EAST OF THE CASCADES...AND MAINTAINING A CHANCE FOR
RAINSHOWERS OVER MOST LOCATIONS...FOCUSED MOST ON THE OREGON SIDE OF
OUR CWA. OVERALL INSTABILITY AND JET DYNAMICS ARE NOT QUITE AS
FAVORABLE TOMORROW...SO THE CHANCE FOR SEVERE THUNDERSTORMS
DIMINISHES.
UPPER LEVEL RIDGING WILL MOVE IN BEHIND THE FIRST LOW...AND AHEAD OF
A SECOND UPPER LOW OVER THE OFFSHORE WATERS...PRECIPITATION CHANCES
WILL BE RELATIVELY LOW COMPARED TO TODAY AND TUESDAY. ON THURSDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS INCREASES AGAIN BASED ON
INCREASING INSTABILITY AND SOME DEFORMATION/DIFFLUENCE TO THE NORTH
OF THE UPPER LOW THAT IS SWINGING SOUTH INTO CALIFORNIA. THE
COVERAGE OF INSTABILITY IS GREATER ON THURSDAY...SO THUNDERSTORM
CHANCES ARE INTRODUCED TO THE WEST SIDE.
.LONG TERM...THE OPERATIONAL MODELS SUGGEST THE LONGWAVE PATTERN
SETTING UP SHOWS RIDGING IN THE EASTERN PART OF THE U.S. AND
TROUGHINESS IN THE WEST. THIS IS ALSO BEING SUPPORTED BY THE RMOP
AND IT SHOWS A RATHER HIGH PROBABILITY OUT TO 240 HOURS. THEREFORE
CONFIDENCE IS MODERATE WE'LL REMAIN NEAR NORMAL FOR TEMPERATURES
WITH ABOVE NORMAL PRECIPITATION FOR AT LEAST THE NEXT 7-10 DAYS. THE
MODELS SHOW UNSETTLED WEATHER FRIDAY INTO NEXT WEEKEND ,ALTHOUGH
THERE'S A CHANCE WE COULD CATCH A DRY BREAK ON SATURDAY. LATE
SATURDAY INTO SUNDAY...THE AREA MAY BE LOCATED BETWEEN THE UPPER LOW
WELL TO THE EAST AND A WEAK UPPER LOW OFF THE OREGON COAST.
DEPENDING ON THE POSITION OF THESE LOWS, MAY SEE SOME CONTINUED
SHOWERS OVER THE AREA. ALSO IF THE UPPER LOW OFF THE COAST OF OREGON
TRENDS STRONGER, MAY SEE ANOTHER CHANCE FOR THUNDERSTORMS IN THE
AREA ON SUNDAY. A WEAK TROUGH WILL REMAIN INTO THE START OF NEXT
WEEK WITH A CHANCE OF SHOWERS. THE EC SHOWS A WETTER SOLUTION. THE
GFS IS DRIER, BUT FIND THIS SUSPECT GIVEN WE'LL BE IN A SOUTH TO
SOUTHEAST FLOW WHICH COULD SEND INSTABILITY AND MOISTURE UP OUR WAY.
SO WE'LL KEEP A CHANCE OF SHOWERS. -PETRUCELLI
&&
.AVIATION...FOR THE 11/18Z TAF CYCLE...THE MAIN CONCERN INTO THIS
EVENING WILL BE ISOLATED TO SCATTERED THUNDERSTORMS EAST OF THE
CASCADES AND NORTHERN CALIFORNIA FROM ABOUT MOUNT SHASTA EAST
INCLUDING KLAMATH FALLS. THERE IS A SMALL CHANCE A FEW OF THESE
STORMS COULD BECOME SEVERE WITH GUSTY ERRATIC WINDS AND SMALL HAIL.
VFR CONDITIONS ARE EXPECTED TO BE THE PREDOMINATE CONDITION INTO
THIS EVENING WITH TEMPORARY MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS POSSIBLE NEAR AND IN SHOWERS. VFR CIGS ARE EXPECTED
TONIGHT, EXCEPT FOR MVFR IN THE UMPQUA BASIN INCLUDING ROSEBURG.
-PETRUCELLI
&&
.MARINE...UPDATED 230 AM PDT MONDAY, MAY 11, 2015...NORTH WINDS
WILL CONTINUE TO INCREASE THIS MORNING RESULTING IN STEEP SEAS FOR
MOST OF THE WATERS BEYOND 10 MILES OF THE COAST AND INNER WATERS
SOUTH OF PORT ORFORD. SHOWERS ARE EXPECTED MONDAY EVENING THROUGH
WEDNESDAY AS A LOW PRESSURE REMAINS OVER THE AREA. WINDS AND SEAS
WILL DIMINISH ON TUESDAY...REMAINING BELOW ADVISORY LEVELS THROUGH
THURSDAY AND...LIKELY...THROUGH NEXT WEEKEND AS A BROAD TROUGH OF
LOW PRESSURE REMAINS OVER THE WEST COAST. BTL
&&
.FIRE...UPDATED 2 PM PDT MONDAY, MAY 11, 2015... ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF THE CASCADES AND SHOULD
TO REACH SCATTERED COVERAGE ACROSS PORTIONS OF FREMONT-WINEMA
NATIONAL FOREST CENTERED IN CENTRAL LAKE COUNTY. THE MODELS SHOW
SOME EVIDENCE THAT A FEW OF THESE STORMS HAVE THE CHANCE OF BECOMING
SEVERE PRODUCING GUSTY ERRATIC WINDS AND SMALL HAIL THROUGH EARLY
THIS EVENING. THIS THREAT COULD THREATEN PRESCRIBED BURNS AT BURNT
WILLOW AND LONG RX. THE GOOD NEWS IS SIGNIFICANT WETTING RAIN IS
EXPECTED WITH THESE STORMS. WETTING SHOWERS ARE ALSO EXPECTED ACROSS
MUCH OF THE INTERIOR WEST SIDE THROUGH THIS EVENING. TONIGHT...THE
MODELS SUGGEST DYNAMICS ARE SUFFICIENT FOR A SLIGHT CHANCE OF
THUNDERSTORMS IN MODOC AND SOUTHEAST LAKE COUNTY. THE UPPER LOW WILL
MOVE OVER THE FORECAST AREA TUESDAY WITH COLDER AIR ALOFT. THIS IN
COMBINATION WITH SURFACE HEATING WILL RESULT IN SHOWERS BECOMING
MORE FREQUENT FROM LATE MORNING TUESDAY THROUGH TUESDAY EVENING. THE
MODELS SHOW THE GREATEST INSTABILITY EAST OF THE CASCADES, THEREFORE
THUNDERSTORMS ARE EXPECTED AGAIN, BUT THEY WILL BE RAIN PRODUCERS.
THE LATEST GUIDANCE INDICATES THIS WILL BE MOSTLY COOS, DOUGLAS, AND
EASTERN LAKE COUNTIES. THE LARGER SCALE UPPER LEVEL TROUGH WILL
CONTINUE TO YIELD SHOWERS FOR THE INTERIOR PORTION OF THE FORECAST
AREA INTO THIS WEEKEND. THE OUTLOOK FOR THE REMAINDER OF THE MONTH
OF MAY INDICATES NEAR NORMAL TEMPERATURES AND NEAR TO ABOVE NORMAL
PRECIPITATION FOR THE FORECAST AREA. THE GREATEST POSSIBILITY OF
ABOVE AVERAGE PRECIPITATION IS ACROSS NORTHERN CALIFORNIA AND THE
EAST SIDE. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR PZZ356-370-376.
NSK/MAP/MAPIn the hours before
Special weather statement, May 11, 1:11 PM PDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 111 PM PDT MON MAY 11 2015 CAZ085-ORZ030-031-112045- MODOC COUNTY-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-CENTRAL AND EASTERN LAKE COUNTY- 111 PM PDT MON MAY 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MODOC AND SOUTH CENTRAL LAKE COUNTIES... AT 110 PM PDT...A STRONG THUNDERSTORM WAS NEAR DREWS CREEK RECREATION SITE...OR 15 MILES SOUTHWEST OF LAKEVIEW...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKEVIEW...DOG LAKE CAMPGROUND...CAMAS SNOW PARK...ROGGER MEADOW TRAILHEAD...HIGHWAY 140 AT WARNER MOUNTAIN SUMMIT AND DREWS CREEK RECREATION SITE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MEDFORD. LAT...LON 4193 12056 4204 12075 4237 12045 4220 12017 TIME...MOT...LOC 2010Z 220DEG 27KT 4205 12059 MND/NSK
Local storm report, May 11, 1:56 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
156 PM PDT MON MAY 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 8 WSW LAKEVIEW 42.14N 120.47W
05/11/2015 E1.00 INCH LAKE OR TRAINED SPOTTER
MOSTLY PEA-SIZE WITH SOME QUARTER-SIZE.
0130 PM HAIL 10 WSW LAKEVIEW 42.15N 120.53W
05/11/2015 E0.88 INCH LAKE OR TRAINED SPOTTER
OCCURRED 10S OF SPOTTER LOCATION
1245 PM HAIL 3 ESE NEWELL 41.87N 121.32W
05/11/2015 E0.75 INCH MODOC CA TRAINED SPOTTER
OCCURRED 10 S DRY LAKE
&&
NWS MEDFORD OR
IRIS SYSTEMLocal storm report, May 11, 2:12 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
212 PM PDT MON MAY 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL LAKEVIEW 42.19N 120.35W
05/11/2015 U1.00 INCH LAKE OR COUNTY OFFICIAL
LARGE HAIL, UNKNOWN SIZE. POWER LINE STRUCK
BY LIGHTNING AND KNOCKED OUT PHONE LINES
&&
MNDThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:11 PM PDT | Special Weather Statement | MFR | 34 min | |
| May 11, 1:43 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 32 min |
| May 11, 2:46 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.